Alert archive / New York / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 8, 2013, 8:37 PM EDT for 5 counties in New York. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2013, 8:37 PM EDT (00:37 UTC)
- Expired
- Aug 9, 2013, 3:30 AM EDT
- In force
- 7 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chemung County, NY, Cortland County, NY, Schuyler County, NY, Steuben County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1487 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:01 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 8, 8:01 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 801 PM EDT THU AUG 8 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL EVENTUALLY MOVE PAST THE REGION ON FRIDAY NIGHT. IN THE MEANTIME...CHANCES FOR PERIODIC SHOWERS AND A THUNDERSTORM OR TWO WILL CONTINUE THROUGH FRIDAY EVENING. LOCALLY HEAVY RAIN IS POSSIBLE IN ANY STORMS THAT FORM. A DRIER WEEKEND IS IN STORE WITH TEMPERATURES REMAINING ON THE COOLER SIDE OF NORMAL FOR AUGUST. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 300 PM UPDATE... A COLD FRONT ACROSS WESTERN NY NOW WILL ACT MORE LIKE A STATIONARY FRONT OVERNIGHT MAKING LITTLE IF ANY PROGRESS FARTHER EAST. MEANWHILE A BROAD SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO PUMP IN AMPLE AMOUNTS OF MOISTURE INTO OUR AREA THROUGH TONIGHT. SO FAR COVERAGE HAS BEEN VERY SCATTERED WITH STORMS FIRING OVER WNY AHEAD OF THE FRONT AND ALONG A LAKE BREEZE BOUNDARY. CONVECTION IN OUR AREA MOVING THROUGH THE CATSKILLS NOW...LIKELY FORMED ON THE OUTFLOW FROM EARLIER STORMS TODAY. LOOKING UPSTREAM CONVECTION IS MORE PLENTIFUL OVER SW PA AND WV. BASED ON THIS...OUR SW FLOW ALOFT...AND INCREASING MOISTURE OVERNIGHT...CONTINUED TO RAMP UP POPS FROM CHANCE THIS AFTERNOON TO LIKELY OVERNIGHT. SEVERE THREAT LOOKS ISOLATED AND JUST CONFINE TO NOW THROUGH EARLY EVENING. MAINLY PULSE STORMS ARE EXPECTED WITH A BRIEF LARGE HAIL/DAMAGING WIND THREAT. CONFIDENCE IN THIS SCENARIO IS ABOVE AVERAGE GIVEN NATURE OF THE STORMS THAT HAVE FORMED THUS FAR WITH VERY HIGH CORES ALOFT NOT LASTING MUCH MORE THAN A FEW VOLUME SCANS. THIS IS LIKELY DUE TO MINIMAL SHEAR (30 KTS OR LESS) BETWEEN 0-6 KM BUT MODEST CAPES (ABOVE 2,000 J/KG). A LARGER THREAT OVERNIGHT WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAIN AS PWATS INCREASE TO NEAR 2 INCHES BY 12Z FRIDAY. WILL HIGHLIGHT IN THE HWO NOW WITHOUT ENOUGH CONFIDENCE TO FOCUS INTO ANY SPECIFIC AREA. IT SHOULD BE WORTH NOTING THE HRRR/ARW AND NMM DO SHOW AN AREA OF SHOWERS OVER WVA NOW EVOLVING INTO AN AREA OF HEAVIER RAIN BETWEEN 06Z AND 12Z OVER NEPA. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... 300 PM UPDATE... THE STATIONARY FRONT MENTIONED ABOVE WILL FINALLY BEGIN TO MOVE EAST AS A COLD FRONT DURING THE DAY. CHANCES FOR SHOWERS AND THUNDER WILL EXIST EVERYWHERE THROUGH EARLY AFTERNOON BEFORE FOCUSING ON NEPA AND THE CATSKILLS BY LATE AFTERNOON AS THE FRONT MAKES PROGRESSION THROUGH THE AREA. LOCALLY HEAVY RAIN IS STILL POSSIBLE ESPECIALLY IN NEPA WITH PWATS NEAR 2 INCHES. BEHIND THE FRONT MUCH DRIER AIR WORKS IN FRIDAY NIGHT INTO SATURDAY. THE WEEKEND LOOKS GREAT WITH PARTLY TO MOSTLY SUNNY SKIES AND HIGHS IN THE 70S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... 2 PM UPDATE... MED RANGE MODELS IN FAIR AGREEMENT THRU THE LONG TERM. MODELS ADVERTISING FROPA BEGINNING MON NGT AND THRU MOST OF THE AREA ON TUESDAY, THUS HV POPS FOR THIS TIME PD. SHOWERS AND TSTMS EXPECTED DRG THE AFTN HRS. 1020MB SFC HIGH WL BUILD IN AND LV DRY WX THRU THE REST OF THE PD. TEMPS WL BE RUNNING BLO NORMAL THRU MID-WEEK. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... ON GOING CONV THIS EVE WILL SLOWLY DIMINSH TWRDS MIDN...BUT MVFR CIGS AND VSBYS WILL CONT THRU MUCH OF THE NGT WITH THE LEFTOVER MOISTURE. BNDRY FNLY MAKES A PUSH TO THE SE ON FRI,,,BUT NOT BEFORE SOME PCPN AND CONTD LWRD CIGS AND VSBY...ESP OVER THE CNTRL AND SRN TAF SITES. CLRG BEGINS LATE IN THE TAF PD...BEGINNING IN THE WRN SITES IN THE AFTN. OUTLOOK... SAT THRU MON...VFR. MON NGT/TUE...MVFR RESTRICTION IN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...HEDEN NEAR TERM...HEDEN SHORT TERM...HEDEN LONG TERM...PVN AVIATION...DGM/PVN
Hazardous weather outlook, Aug 8, 3:00 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EDT THU AUG 8 2013 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-091900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD- 300 PM EDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN. MINOR FLOODING OF POOR DRAINAGE...URBAN..AND LOW LYING AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEDEN NYZ057-062-PAZ039-040-043-044-047-048-072-091900- DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 300 PM EDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN. MINOR FLOODING OF POOR DRAINAGE...URBAN..AND LOW LYING AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THROUGH FRIDAY AFTERNOON SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE. THE MAIN THREAT WILL CONTINUE TO BE LOCALLY HEAVY RAIN. MINOR FLOODING OF POOR DRAINAGE...URBAN..AND LOW LYING AREAS IS POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEDEN
In the hours before
Special weather statement, Aug 8, 6:46 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT THU AUG 8 2013
NYZ017-018-025-044-082345-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-TOMPKINS NY-
646 PM EDT THU AUG 8 2013
...LINE OF STRONG THUNDERSTORMS WILL AFFECT CORTLAND...NORTHEASTERN
TOMPKINS...SOUTHEASTERN CAYUGA AND SOUTHEASTERN ONONDAGA COUNTIES...
* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MORAVIA TO GROTON...AND MOVING
EAST AT 15 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
KELLOGGSVILLE AND NEW HOPE AT 650 PM EDT...
SEMPRONIUS AND DRESSERVILLE AT 655 PM EDT...
DRYDEN AT 700 PM EDT...
GLEN HAVEN AND COMO AT 705 PM EDT...
SCOTT AND GRACIE AT 710 PM EDT...
SOUTH CORTLAND AND CORTLAND WEST AT 715 PM EDT...
VIRGIL AND MUNSONS CORNERS AT 720 PM EDT...
VESPER AND CORTLAND AT 725 PM EDT...
* OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO PERUVILLE...
GROTON...FREEVILLE...MC LEAN...NUBIA...HOMER...PREBLE...
BALTIMORE...EAST HOMER...TULLY...MCGRAW...MCGRAW...FABIUS...
APULIA...TRUXTON...TRIPOLI...SOLON...KEENEY...FREETOWN CORNERS...
EAST FREETOWN AND CUYLER.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
RADAR RAINFALL ESTIMATES ARE 1 TO 2 INCHES IN AN HOUR.
LAT...LON 4281 7590 4280 7589 4274 7589 4273 7589
4251 7589 4246 7650 4281 7649 4285 7590
TACSpecial weather statement, Aug 8, 6:51 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
651 PM EDT THU AUG 8 2013
NYZ015-016-023-025-082330-
SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
651 PM EDT THU AUG 8 2013
...STRONG THUNDERSTORM WILL AFFECT SCHUYLER...SOUTHEASTERN SENECA...
SOUTHEASTERN YATES AND WESTERN TOMPKINS COUNTIES...
* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR TYRONE...AND
MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
DUNDEE AND TOWNSEND AT 700 PM EDT...
GLENORA AND ROCK STREAM AT 705 PM EDT...
WATKINS GLEN AND WATKINS GLEN STATE PARK AT 710 PM EDT...
HECTOR AND LOGAN AT 715 PM EDT...
BENNETTSBURG AT 720 PM EDT...
SEARSBURG AND EAST STEAMBURG AT 725 PM EDT...
PERRY CITY AND MECKLENBURG AT 730 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
IF ON OR NEAR SOUTHERN SENECA LAKE...SEEK SHELTER NOW. GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
LAT...LON 4256 7715 4263 7667 4262 7661 4263 7655
4237 7653 4232 7710 4250 7711 4250 7715
DGMLocal storm report, Aug 8, 7:28 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
728 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL GROTON 42.59N 76.37W
08/08/2013 E0.75 INCH TOMPKINS NY FACEBOOK
&&
JMLLocal storm report, Aug 8, 7:54 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL JEFFERSONVILLE 41.78N 74.93W
08/08/2013 M0.88 INCH SULLIVAN NY PUBLIC
0155 PM TSTM WND DMG JEFFERSONVILLE 41.78N 74.93W
08/08/2013 SULLIVAN NY 911 CALL CENTER
TWO TREES DOWN ACROSS A ROAD
0458 PM HEAVY RAIN 1 W BENTON 42.73N 77.08W
08/08/2013 M2.00 INCH YATES NY TRAINED SPOTTER
LESS THAN ONE HOUR
0539 PM HEAVY RAIN 1 E VOAK 42.73N 77.12W
08/08/2013 M1.38 INCH YATES NY TRAINED SPOTTER
0705 PM HAIL GROTON 42.59N 76.37W
08/08/2013 E0.75 INCH TOMPKINS NY FACEBOOK
0751 PM HEAVY RAIN DRYDEN 42.49N 76.30W
08/08/2013 M1.25 INCH TOMPKINS NY TRAINED SPOTTER
LAST 20 MINUTES
&&
JMLLocal storm report, Aug 8, 8:03 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG GROTON 42.59N 76.37W
08/08/2013 TOMPKINS NY 911 CALL CENTER
SEVERAL TREES DOWN
&&
JMLLocal storm report, Aug 8, 8:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 SW VIRGIL 42.50N 76.21W
08/08/2013 CORTLAND NY 911 CALL CENTER
SOME TREES AND WIRES DOWN. MINOR ROAD FLOODING
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:48 PM EDT | Flash Flood Warning | BGM | Chenango, Cortland | 4 hr |
| Aug 8, 9:56 PM EDT | Flash Flood Warning | BGM | Broome, Chemung, Chenango, Cortland, Schuyler, Steuben and 2 more | 6 hr |
| Aug 9, 2:10 AM EDT | Areal Flood Advisory | BGM | Chenango, Cortland | 3 hr |
| Aug 9, 7:17 AM EDT | River Flood Warning | BGM | Broome | 10 hr |
| Aug 9, 8:16 AM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
| Aug 9, 10:42 AM EDT | Flash Flood Watch | BGM | Broome, Chemung, Chenango, Cortland, Schuyler, Steuben and 2 more | 5 hr |
| Aug 9, 10:50 AM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Steuben, Tioga, Tompkins, Yates | 3 hr |
| Aug 9, 12:18 PM EDT | Special Weather Statement | BGM | Chemung, Tioga | 42 min |
| Aug 9, 12:53 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 52 min |
| Aug 9, 1:53 PM EDT | Special Weather Statement | BGM | Broome | 37 min |
| Aug 9, 3:33 PM EDT | Special Weather Statement | BGM | Sullivan | 57 min |
| Aug 9, 4:41 PM EDT | Special Weather Statement | BGM | Sullivan | 64 min |
Nearby
Flash Flood Warnings in New York, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.